Hail, Cheyenne
- When
- May 1, 2:53 PM MST
- Where
- Cheyenne County, 1 mi S of Cheyenne Wells
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.800, -102.350
5 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 1, 12:25 PM MST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 125 PM MDT THU MAY 1 2003 CHALLENGES ARE DAILY CHANCES FOR MOSTLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE WEEKEND. TODAY THE UPPER ATMOSPHERE ANALYSES SHOW A WEAK BUT COMPLICATED LOW AND HIGH COMPLEX OVER THE NORTHWEST. ONE RESULT OF THIS IS THE ASSOCIATED SPLIT FLOW OVER THE US. AT 500MB A WEAKENED NORTHERN EDGE OF THE SOUTHERN STREAM IS CARRYING A SERIES OF SHORTWAVES FROM NEAR WEST TO EAST ACROSS THE CENTRAL PLAINS. ALSO AT 500MB TEMPERATURES IN THE DEN/LBF/DDC CORRIDOR HAVE FALLEN 2-3C IN THE LAST 24 HOURS. OTHER TELLTALE FACTS ARE THAT THIS NORTHERN EDGE OF THE SOUTHERN STREAM ALSO CONTAINS A RELATIVELY DEEP LAYER OF MOIST AIR. FURTHER AT THE 250MB LEVEL AND HIGHER AN AREA OF DIVERGENCE WITH CYCLONIC CURVATURE LIES OVER THE CENTRAL PLAINS. FINALLY THE 700MB DIVISION LINE/FRONT BETWEEN THE COOLER AIR TO THE NORTH AND WARMER AIR TO THE SOUTH LIES NEAR STATIONARY FROM SW CO TO CEN IA...WITH A WEAK LOW CENTER IN SE WY. ALL OF THE ABOVE RESULTS IN CONTINUED CONDITIONAL INSTABILITY IN THE CENTRAL PLAINS. A WEAK BUT SLIGHTLY COOL SURFACE RIDGE OVER THE REGION IS THE ONLY NEGATIVE SLIGHTLY STABILIZING FACTOR...FORCING ELEVATED CONVECTION. THIS GENERAL CONDITION APPEARS TO CONTINUE WITH LITTLE CHANGE THROUGH THE WEEKEND WITH WARMER SURFACE TEMPERATURES BY SAT AND SUN ADDING TO THE INSTABILIY. IN THIS SCENARIO WILL CONTINUE WITH NEAR GUIDANCE TEMPERATURES AND 20 TO 30 PERCENT CHANCE MOSTLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH SAT. TIMING OF SHORTWAVES SIGNIFICANT ENOUGH TO TRIGGER THE INSTABILITY IS TOO VARIABLE TO GET TOO SPECIFIC ON EXACT TIMEFRAME OF THUNDERSTORMS. BY EARLY SUN THE MOST SIGNIFICANT OF THESE SHORTWAVES IS EXPECTED TO DEEPEN SUFFICIENTLY TO BECOME CUTOFF AS IT PASSES EAST ALONG KANSAS AND NEBRASKA BORDER. THIS SHOULD DRAG A SIGNIFICANT COLD FRONT SOUTH ACROSS THE PLAINS RESULTING IN INCREASED THUNDERSTORM ACTIVITY LATE SAT AND/OR SUNDAY AND LOTS OF NORTH WIND. AFTER HIGHS IN THE 70S ON SAT AND SUN HIGH TEMPERATURES SHOULD RETURN TO BELOW NORMAL 50S FOR MON AND TUE. A MODERATE SURFACE HIGH MOVES INTO THE AREA LATE MON BEHIND THE LOW WITH DRIER AIR THROUGH WED. AFTER WED WITH SURFACE HIGH MOVING EAST SOUTH WINDS BRING A RETURN OF WARMER AND MORE MOIST AIR. HAVE ADDED SCATTERED THUNDERSTORMS AND ABOVE AVERAGE HIGHS (70S TO NEAR 80) FOR THU. .GLD...NONE. RJC
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021545- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1007 AM MDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT AN AXIS OF INSTABILITY IS IN PLACE ACROSS NORTHERN COLORADO SOUTHEASTWARD THROUGH NORTHWEST KANSAS. AS AN UPPER LEVEL DISTURBANCE MOVES OVERHEAD TODAY...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS MORNING IN EASTERN COLORADO AND THIS AFTERNOON AND EVENING OVER THE ENTIRE AREA. STRONGER UPPER LEVEL WINDS MOVING OVER COLORADO WILL ENHANCE THE SEVERE WEATHER THREAT IN KIT CARSON AND YUMA COUNTIES...WHERE ISOLATED LOW TOPPED SUPERCELLS MAY DEVELOP WHICH ARE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. ELSEWHERE IN THE TRI STATE AREA THE THREAT OF SEVERE WEATHER IS LOW...THOUGH A FEW STORMS COULD PRODUCE BRIEF GUSTY WINDS AND SMALL HAIL. THUNDERSTORMS WILL END ACROSS THE AREA BY MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE WITH ADDITIONAL UPPER LEVEL DISTURBANCES MOVING ACROSS THE REGION ON FRIDAY EVENING. THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON AND SUNDAY NIGHT AS A LOW PRESSURE SYSTEM MOVES EAST OF THE ROCKIES AND ACROSS THE NORTHERN AND CENTRAL HIGH PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. JDK
The Goodland radar (KGLD), 84 km away, was scanning. The volume nearest the first event began at 21:52 UTC.
5 hail. Local standard time, as filed.
Hail covering the ground.
Hail covering the ground 3-4 inches deep.
Hail covering the ground 3-4 inches deep.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350086, 5350087, 5350088, 5350165, 5350166.